Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does AZT cause death to hiv positive
Jun 2, 2002

Hi dr im very shocked and confused about the use of AZT as a treatment for hiv positive patient my question is it possible for this drug to cause death of an individual after along use of the drug.

Response from Dr. Young

I am not exactly sure what your question pertains to.

Let me comment-- zidovudine (AZT, Retrovir) was the first drug approved by the US FDA for the treatment of persons with HIV infection. In the early days of treatment (before we had treatment combinations capable of viral suppression), the drug was given as mono- or dual-drug therapy. These regimens failed to fully suppress the virus, hence the HIV virus eventually became resistant to the drug (and unfortunately, as we now know, cross resistant to some drugs). Consequently, persons with resistant virus failed to have meaningful immunological recovery and would progress to AIDS and death.

Zidovudine continues to be a mainstay of treatment for HIV infection (often as a component of the combination drugs, Combivir or Trizivir). Indeed, it is one of the most commonly used drugs world wide today. It's use in appropriately administered and monitored therapy is associated with dramatic improvements in immune function and the duration and quality of lives of many individuals. BY



Previous
Newly Infected and Wondering
Next
TRIZIVIR starting treatment soon

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement